Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
, 38 (3), 232-4

Severe Hypercalcemia in a Child With Acute Lymphoblastic Leukemia Relapse: Successful Management With Combination of Calcitonin and Bisphosphonate

Affiliations
Case Reports

Severe Hypercalcemia in a Child With Acute Lymphoblastic Leukemia Relapse: Successful Management With Combination of Calcitonin and Bisphosphonate

Anar Tagiyev et al. J Pediatr Hematol Oncol.

Abstract

Hypercalcemia is a rare complication of hematological malignancy in children. An 8-year-old girl with CALLA (+) Pre-B-cell ALL developed hypercalcemia during bone marrow relapse. She had nausea, vomiting, leg pain, polyuria, polydipsia, and muscle weakness. At the time of relapse, the ionized calcium level was 1.99 mmol/L. Rehydration with 0.9% saline and furosemide and methylprednisolone (MP) treatment were used for the treatment of hypercalcemia. The serum ionized calcium level increased to 2.2 mmol/L despite hydration, furosemide, and MP treatment. Then, a single-dose pamidronate (1 mg/kg/dose) was administered. Despite pamidronate treatment, the calcium level continued to rise. Next, calcitonin at a dose of 8 IU/kg/dose, 4 doses per day, was added to the treatment. After commencement of calcitonin treatment, her ionized calcium level decreased to normal reference ranges. In conclusion, because of the postponed effect of bisphosphonate treatment, pamidronate and calcitonin combination is an effective treatment option in the early resolution of malignancy-related hypercalcemia.

Similar articles

See all similar articles

Cited by 1 PubMed Central articles

  • Hypercalcemia: A Consultant's Approach
    A Auron et al. Pediatr Nephrol 33 (9), 1475-1488. PMID 28879535. - Review
    Due to their daily involvement in mineral metabolism, nephrologists are often asked to consult on children with hypercalcemia. This might become even more pertinent when …

Publication types

MeSH terms

Feedback